Minnesota, 2007

Drought in Minnesota, August 1 to 31, 2007

August 1 to 31, 2007 · NWS DLH · 12 events in 12 counties and zones

Extreme (D3) drought conditions returned by month's end to much of the Minnesota Arrowhead and to the southern portions of Cass, Crow Wing, and Aitkin counties. These areas, along with portions of southwest and central Minnesota, were declared federal disaster areas.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Extreme (D3) drought conditions returned by month's end to much of the Minnesota Arrowhead and to the southern portions of Cass, Crow Wing, and Aitkin counties. These areas, along with portions of southwest and central Minnesota, were declared federal disaster areas. Several locations reported record-setting drought conditions, including the Superior National Forest.

Rainfall for the month generally ranged from 1 to 3 inches below normal across northeast Minnesota. Just 0.17 inches of rain fell at Hibbing, the lowest ever observed in August. The water level on Lake Superior fell to a record low for August, surpassing the previous record low set in 1926. River and stream flows were also well below normal. Burning bans and restrictions were implemented across most of region as soil moisture levels remained extremely low, resulting in a high fire threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 31, 7:20 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 7:20 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
820 PM CDT TUE JUL 31 2007

.UPDATE...
MADE MINOR CHANGES TO WINDS AND PUT IN CLEAR SKIES TONIGHT.

&&

.DISCUSSION...
VIGOROUS THUNDERSTORMS ARE FIRING ALONG A BORDER WHERE A ZONE OF
23C DEW POINTS AND A ZONE OF 40C HIGHS LIES...FROM SOUTHERN MANITOBA
SOUTH THROUGH CENTRAL NORTH DAKOTA TO NORTHWEST SOUTH DAKOTA.
GUIDANCE REMAINS IN AGREEMENT WITH FRONTAL MOVEMENT INTO...THEN
ACROSS OUR AREA WEDNESDAY AFTERNOON AND EVENING. CURRENT FORECAST
LINES UP WELL. HIGH TEMPERATURES AND FAIR WEATHER WILL RAPIDLY
DTRT AS THE FRONT APPROACHES...PRIND PRECIPITATION WILL BE LOCATED
ALONG AND IMMEDIATELY BEHIND THE FRONT IN A NARROW ZONE.

&&

.AVIATION...
VFR CONDS WL PVL UNTIL FNT RCHS INL 16-18Z AND THEN MOVS SEWD.
WITH FROPA...CONDS WL DTRT TO AREAS OF IFR INVOF TSTMS.

&&

.PREV DISCUSSION... /ISSUED 224 PM CDT TUE JUL 31 2007/

DISCUSSION...
MAIN FCST ISSUE WILL BE TIMING NEXT CFNT THRU THE AREA. MODELS IN
FAIRLY GOOD AGMT ON THIS. MODERATELY STRONG WLY FLOW ALOFT SHUD
PUSH THE FNT THRU OUR CWA BY MIDNGT TMRW NGT. DID NOT HAVE TO CHG
CURRENT FCST MUCH. STRONG MID LVL CAP ERODES QUICKLY WITH APPROACH
OF FNT...LEAVING QUITE UNSTABLE AIR AND THE BNDRY ITSELF AS A
TRIGGER. FNT WILL COME THRU ABOUT MAX HEATING TIME...WHICH WILL
PROVIDE ADDED INCENTIVE FOR CONVECTIVE ACTIVITY IN A FAIRLY NARROW
BAND. NEGATIVE FACTORS FOR SVR WILL BE WEAK SHEAR AND LAPSE
RATES. SEE SWODY2 DISC FOR MORE DETAILS. ALL FACTORS
CONSIDERED...LOW CHC POPS WITH A SLGT RISK FOR SVR STORMS STILL
LOOKS RSNBL. AFT THAT...THE NEXT SFC HIGH SLIDES THRU LATE IN THE
WEEK...WITH ANOTHER FNTL BNDRY ON THE WEEKEND AS THE UPPER LVL
RIDGE FLATTENS OUT WITH A SERIES OF MINOR S/WVS. THIS WILL REQUIRE
SLGT OR LOW CHC POPS FOR THE WEEKEND INTO EARLY NEXT WEEK.

AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH TONIGHT. A COLD
FRONT WILL THEN CROSS THE NORTHLAND WEDNESDAY AND WEDNESDAY
EVENING...PRODUCING SCATTERED THUNDERSTORMS WITH MVFR TO LIFR CIGS
AND VSBYS. SOME OF THE STORMS MAY BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND FREQUENT LIGHTNING.

&&

POINT TEMPS/POPS...
DLH  65  88  59  82 /  10  40  30  10
INL  64  83  56  80 /  10  40  10  10
BRD  67  87  60  85 /  10  40  20  10
HYR  62  91  63  84 /   0  20  40  10
ASX  65  91  63  82 /   0  20  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM
Hazardous weather outlook, Jul 31, 2:42 AM CST, 21 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
342 AM CDT TUE JUL 31 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
342 AM CDT TUE JUL 31 2007

...SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL BRING A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS
OVER NORTHEAST MINNESOTA...AND FAR NORTHWEST WISCONSIN WEDNESDAY
AFTERNOON OR EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE
AFTER 2 PM THROUGH WEDNESDAY EVENING. DAMAGING WINDS WILL BE THE
MAIN THREAT...ALONG WITH SOME LARGE HAIL. THE SEVERE STORMS WILL
OCCUR LATER OVER FAR NORTHWEST WISCONSIN...MAINLY WEDNESDAY EVENING.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY OVER
PORTIONS OF THE NORTHLAND...AND AGAIN FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Central St. Louis

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Official NWS Observations
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought, Crow Wing

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crow Wing forecast zone
Reported by
Official NWS Observations
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Drought, Koochiching

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Koochiching forecast zone
Reported by
Official NWS Observations
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Drought, Northern Cook / Northern Lake

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Official NWS Observations
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Drought, Northern Itasca

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Northern Itasca forecast zone
Reported by
Official NWS Observations
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Drought, Northern St. Louis

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Official NWS Observations
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought, Pine

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Pine forecast zone
Reported by
Official NWS Observations
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Drought, Southern Aitkin

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Southern Aitkin forecast zone
Reported by
Official NWS Observations
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Drought, Southern Cass

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Southern Cass forecast zone
Reported by
Official NWS Observations
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Drought, Southern Cook

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Official NWS Observations
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Drought, Southern Lake

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Official NWS Observations
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Drought, Southern St. Louis / Carlton

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Official NWS Observations
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54809, 54810, 54811, 54812, 54813, 54814, 54815, 54816, 54817, 54818, 54819, 54820.